Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 131, NWS Cleveland, OH

July 7, 2003Stark County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 7, 2003, 10:49 PM EDT for Stark County, Ohio. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 10:49 PM EDT (02:49 UTC)
Expired
Jul 7, 2003, 11:45 PM EDT
In force
56 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Stark County, OH

The radar

The Cleveland radar (KCLE), 84 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 9:55 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 080249
SVRCLE
OHC151-080345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1049 PM EDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STARK COUNTY IN NORTHEAST OHIO...

* UNTIL 1145 PM EDT

* AT 1049 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF NORTH CANTON...OR ABOUT 7
  MILES SOUTH OF AKRON...MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CANTON
  EAST SPARTA
  NORTH CANTON
  WAYNESBURG

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4072 8113 4071 8123 4065 8124 4065 8141
          4091 8160 4091 8141 4098 8137

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:33 PM EDT, 8 hours 16 minutes earlier.

Area forecast discussion, Jul 7, 2:33 PM EDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
233 PM EDT MON JUL 7 2003

CONVECTIVE COMPLEXES SHUD CONT TO DROP ESE CROSSING MNLY SWRN HALF
OF CWA INTO WED SO WL SHOW HIER POP AND QPF THERE THRU THEN.  FOR
NOW NOT BUYING ETA BAND OF HI QPF ACRS LERI AREA TUE NITE AS ETA
FREQUENTLY DOESNT PROPAGATE CONVECTION FAR ENUF SE IN THESE
SITUATIONS. WL NEED TO MENTION SVR POTNL FOR SWRN HALF OF CWA.

SOME POTNL FOR FLOOD WATCH FOR SRN COS...BUT CURRENT BOW WL BE MOVG
TOO QUICKLY TO LAY DOWN MUCH PRECIP. BNDRY ON SRN EDGE OF THIS
COMPLEX WL BE S OF CWA SO MOST OF CWA TO BE RELATIVELY CALM FOR A
GUD WHILE THIS EVE. THINK BEST THING IS TO HOLD OFF AND LET EVE OR
MID SHIFT WATCH AND SEE IF NEW COMPLEX FORMS AND WHERE IT HEADS FOR
TO PUT UP ANY NEEDED FFAS.

FOR XTDD...ETA AND GFS CONT TO DIFFER A BIT ON HOW FAR CDFNT PUSHES
SE ACRS OH AND WHETHER THERE WL BE WV OF LOW PRES LATE WED MOVG ACRS
OH. WL SPLIT THE DIFF AND KP SML CHC FOR SHRA/TSRA GOING SRN ZONES
WED NITE THEN SPREAD GUD CHC BACK ACRS CWA ON THU THRU THU
NITE...BRINGING BACK EDGE ACRS WRN ZONES BY DAYBREAK FRI.  UPR
TROF/SFC TROF ON FRI WL PROB TRIGGER SCT CONVECTION SO WL CARRY CHC
THEN ALL AREAS.  WUD LIKE TO KP WEEKEND DRY BUT THERE NOW DOES
APPEAR THAT THERE MAY BE ENUF TROFFINESS AND MSTR LEFT BHD FOR PSBL
LINGERING DAILY INSTABILITY CONVECTIVE SHRA.

.CLE...
OH...SVR TSTM WATCH TIL 6 PM FOR N CNTRL OH.
PA...NONE.

ADAMS
Hazardous weather outlook, Jul 7, 6:17 AM EDT, 16 hours 32 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-071215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
617 AM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT. THE PRIMARY THREAT APPEARS TO BE THE THREAT FOR STRONG,
DAMAGING WINDS.  LOCALLY HEAVY RAINS ARE ALSO QUITE POSSIBLE
RESULTING IN LOCALIZED FLOODING OF SMALL STREAMS AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...

THE SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL PERSIST THROUGH AT
LEAST TUESDAY.  THE RISK FOR FLOODING WILL ALSO CONTINUE OVER AREAS
THAT RECEIVE HEAVY RAINS IN A SHORT PERIOD OF TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 7, 8:51 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
851 PM EDT MON JUL 7 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0213 PM    FINDLAY                   OHIO   58 MPH TSTM WIND GUST
07/07/03   HANCOCK

0359 PM    MEDINA                    OH   .75 INCH HAIL
07/07/03   MEDINA

0310 PM    RAVENNA                   OH   1.75 INCH HAIL
07/07/03   PORTAGE

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:00 PM EDTSpecial Marine WarningCLE2 hr
Jul 7, 9:04 PM EDTSevere Thunderstorm WarningCLELorain41 min
Jul 7, 9:19 PM EDTSevere Thunderstorm WarningCLECuyahoga41 min
Jul 7, 9:31 PM EDTSevere Thunderstorm WarningCLEMedina, Summit44 min
Jul 7, 9:47 PM EDTSevere Thunderstorm WarningCLELorain28 min
Jul 7, 10:12 PM EDTSevere Thunderstorm WarningCLEMedina, Summit63 min
Jul 7, 11:11 PM EDTSevere Thunderstorm WarningCLESummit49 min
Jul 7, 11:56 PM EDTSevere Thunderstorm WarningCLEMedina, Summit49 min
Jul 8, 1:04 AM EDTSevere Thunderstorm WarningCLESummit56 min
Jul 8, 1:39 AM EDTSevere Thunderstorm WarningCLEPortage51 min
Jul 8, 2:33 AM EDTSevere Thunderstorm WarningCLEMahoning57 min
Jul 8, 3:12 AM EDTSevere Thunderstorm WarningCLEHancock, Lucas, Wood63 min
Jul 8, 3:28 AM EDTSevere Thunderstorm WarningCLECrawford, Marion, Ottawa, Sandusky, Seneca, Wyandot62 min
Jul 8, 3:56 AM EDTSevere Thunderstorm WarningCLEErie, Huron, Morrow, Richland79 min
Jul 8, 4:08 AM EDTSpecial Marine WarningCLE2 hr
Jul 8, 4:08 AM EDTSpecial Marine WarningCLE2 hr
Jul 8, 4:14 AM EDTSevere Thunderstorm WarningCLEAshland, Knox61 min
Jul 8, 4:25 AM EDTSevere Thunderstorm WarningCLEHolmes, Lorain, Medina, Wayne65 min
Jul 8, 4:52 AM EDTSpecial Marine WarningCLE113 min
Jul 8, 4:52 AM EDTSpecial Marine WarningCLE113 min
Jul 8, 4:57 AM EDTSevere Thunderstorm WarningCLECuyahoga63 min
Jul 8, 5:08 AM EDTSevere Thunderstorm WarningCLEStark, Summit67 min
Jul 8, 5:15 AM EDTTornado WarningCLECuyahoga, Lorain60 min
Jul 8, 5:27 AM EDTSevere Thunderstorm WarningCLEGeauga, Portage63 min
Jul 8, 5:44 AM EDTSevere Thunderstorm WarningCLEMahoning, Trumbull61 min
Jul 8, 2:42 PM EDTSpecial Marine WarningCLE2 hr
Jul 8, 3:17 PM EDTSevere Thunderstorm WarningCLELucas, Wood58 min
Jul 8, 3:37 PM EDTSevere Thunderstorm WarningCLEWyandot38 min
Jul 8, 3:56 PM EDTSevere Thunderstorm WarningCLESandusky64 min
Jul 8, 3:59 PM EDTSevere Thunderstorm WarningCLESeneca61 min
Jul 8, 4:11 PM EDTTornado WarningCLESeneca49 min
Jul 8, 4:15 PM EDTSevere Thunderstorm WarningCLEHancock60 min
Jul 8, 4:21 PM EDTSevere Thunderstorm WarningCLECrawford54 min
Jul 8, 4:30 PM EDTFlash Flood WarningCLECrawford, Hancock, Seneca, Wyandot3 hr
Jul 8, 4:46 PM EDTSevere Thunderstorm WarningCLEHuron59 min
Jul 8, 4:54 PM EDTSevere Thunderstorm WarningCLERichland66 min
Jul 8, 5:01 PM EDTTornado WarningCLEHuron59 min
Jul 8, 5:18 PM EDTSevere Thunderstorm WarningCLEAshland, Lorain57 min
Jul 8, 5:20 PM EDTSevere Thunderstorm WarningCLEMorrow55 min
Jul 8, 5:23 PM EDTSevere Thunderstorm WarningCLESummit52 min
Jul 8, 5:24 PM EDTTornado WarningCLEAshland51 min
Jul 8, 5:33 PM EDTSevere Thunderstorm WarningCLEWayne57 min
Jul 8, 5:35 PM EDTSevere Thunderstorm WarningCLEMedina55 min
Jul 8, 5:38 PM EDTSevere Thunderstorm WarningCLEHolmes67 min
Jul 8, 5:49 PM EDTSevere Thunderstorm WarningCLEPortage56 min
Jul 8, 5:55 PM EDTFlash Flood WarningCLEAshland3 hr
Jul 8, 6:09 PM EDTTornado WarningCLEWayne51 min
Jul 8, 6:22 PM EDTSevere Thunderstorm WarningCLEStark53 min
Jul 8, 6:34 PM EDTFlash Flood WarningCLERichland3 hr
Jul 8, 6:53 PM EDTSevere Thunderstorm WarningCLEMahoning52 min
Jul 8, 7:22 PM EDTFlash Flood WarningCLECrawford, Wyandot3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.